Alert archive / Nevada / Flash Flood Warnings in 2004
Flash Flood Warning 14, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Aug 15, 2004, 5:16 PM PDT for Clark County, Nevada; San Bernardino County, California. It was in force for 27 days. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 15, 2004, 5:16 PM PDT (00:16 UTC)
- Expired
- Sep 11, 2004, 11:15 PM PDT
- In force
- 27 days
- Issued by
- NWS Las Vegas, NV
- Area
- Counties, with a storm outline in the text
Counties San Bernardino County, CA, Clark County, NV
The radar
The Las Vegas radar (KESX), 104 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Mercury/Desert R, NV (KDRA), launched 00:00Z, 0.3 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 208 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 2443 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KVEF 160018 FFWVEF CAC071-160300- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 516 PM PDT SUN AUG 15 2004 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * FLASH FLOOD WARNING FOR... WEST CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA * UNTIL 800 PM PDT * AT 515 PM PDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING FROM A THUNDERSTORM OVER BARSTOW...MOVING NORTHWEST AT 5 MPH. MAJOR FLOODING WAS REPORTED ALONG I-15 NORTHEAST OF BARSTOW AND AT THE INTERSECTION OF I-15 AND I-40. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS UNTIL AT LEAST 8 PM. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. LAT...LON 3478 11693 3488 11683 3502 11700 3488 11718 $$ ADAIR
1 follow-up statement
000 WGUS55 KVEF 120421 FFWVEF NVC003-120615- /X.NEW.KVEF.FF.W.0014.040912T0416Z-040912T0615Z/ /0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 916 PM PDT SAT SEP 11 2004 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHEAST CLARK COUNTY IN SOUTHERN NEVADA THIS INCLUDES THE CITY OF MOAPA * UNTIL 1115 PM PDT * AT 920 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORMS OVER THE WARNED AREA. A CLARK COUNTY ALERT GAGE NORTHWEST OF MOAPA NEAR THE MUDDY RIVER AT WARM SPRINGS ALREADY HAS REPORTED NEARLY ONE AND A QUARTER INCHES OF RAIN. WITH MORE STORMS MOVING INTO THE AREA ADDITIONAL RAINFALL AMOUNTS OF ONE INCH ARE POSSIBLE IN THE WARNED AREA. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES NEAR AND ALONG STATE ROUTE 168 AND INTERSTATE 15 NORTHWEST AND WEST OF MOAPA. LAT...LON 3658 11492 3643 11471 3673 11445 3682 11470 $$ PIERCE
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 3:35 PM PDT, 1 hour 41 minutes earlier.
Area forecast discussion, Aug 15, 3:35 PM PDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 335 PM PDT SUN AUG 15 2004 .SYNOPSIS...THE AIR OVER THE SOUTHERN GREAT BASIN AND MOJAVE DESERT WILL CONTINUE TO BE MOIST AND UNSTABLE AT LEAST THROUGH MONDAY. SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING HOURS THROUGHOUT THE AREA TODAY. SOME OF THE THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY RAIN. TEMPERATURES FOR THE NEXT FEW DAYS WILL BE BELOW NORMAL DUE TO CLOUDS AND HIGHER HUMIDITIES. && .SHORT TERM...BUSY WITH ACTIVE CONVECTION SO WILL BE BRIEF. EXPANDED FLOOD WATCH TO INCLUDE CLARK AND MOHAVE COUNTIES THIS EVENING BASED ON SATELLITE AND RADAR TRENDS. ONLY GOT TO LOOK AT THE MODELS A LITTLE BIT...BUT NEW MESOETA SHOWS A PRONOUNCED DRYING TREND TOMORROW. REMAIN SOMEWHAT SKEPTICAL DUE TO POOR MODEL PERFORMANCE PAST SEVERAL DAYS...BUT THIS IS THE FIRST TIME THE DRYING TREND HAS SHOWN UP THIS EARLY IN THE FORECAST. && .LONG TERM...NO CHANGES MADE. FOCUS IS ON SHORT TERM WEATHER. && .AVIATION...THUNDERSTORMS ARE EXPECTED AT OR IN THE VICINITY OF THE AIRPORT THROUGH 02Z. BRIEF HEAVY RAIN...SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE LIKELY WITH ANY STORMS. && .VEF WATCHES/WARNINGS/ADVISORIES... .NV...FLOOD WATCH NVZ016>022 UNTIL 9 PM. .AZ...FLOOD WATCH AZZ001>003 UNTIL 9 PM. .CA...FLOOD WATCH CAZ026>029 UNTIL 9 PM. && MORGAN/GORELOW
Hazardous weather outlook, Aug 15, 10:00 AM PDT, 7 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 1000 AM PDT SUN AUG 15 2004 AZZ002-CAZ026>029-161700- DEATH VALLEY NATIONAL PARK-LAKE HAVASU AND FORT MOJAVE- OWENS VALLEY AND ADJACENT EASTERN SIERRA SLOPES- SAN BERNARDINO COUNTY DESERTS-SAN BERNARDINO COUNTY- UPPER COLORADO RIVER VALLEY- 1000 AM PDT (1000 AM MST) SUN AUG 15 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST CALIFORNIA/SOUTHERN NEVADA AND NORTHWEST ARIZONA. .DAY ONE...TODAY. A FLOOD WATCH FOR FLASH FLOODING IS IN EFFECT UNTIL 9 PM THIS EVENING. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING...WITH HEAVY RAIN AND FLASH FLOODING POSSIBLE. A SEVERE STORM OR TWO CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS CAN BE EXPECTED EACH DAY. ISOLATED SEVERE STORMS AND FLASH FLOODING CANNOT BE RULED OUT. AZZ001-003-036-NVZ014>022-161700- ESMERALDA AND CENTRAL NYE COUNTY-LAKE MEAD NATIONAL RECREATION AREA- LAS VEGAS VALLEY-LINCOLN COUNTY-NORTHEAST CLARK COUNTY- NORTHWEST DESERTS-NORTHWEST PLATEAU-SHEEP RANGE- SOUTHERN CLARK COUNTY-SPRING MOUNTAINS-RED ROCK CANYON- WESTERN CLARK AND SOUTHERN NYE COUNTY- 1000 AM PDT (1000 AM MST) SUN AUG 15 2004 .DAY ONE...TODAY. SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THIS AFTERNOON AND EVENING. ISOLATED SEVERE STORMS AND FLASH FLOODING CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS CAN BE EXPECTED EACH DAY. ISOLATED SEVERE STORMS AND FLASH FLOODING CANNOT BE RULED OUT. MORGAN
In the hours before
Local storm report, Aug 15, 3:57 PM PDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
357 PM PDT SUN AUG 15 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0330 PM FLASH FLOOD TWENTYNINE PALMS 34.14N 116.07W
08/15/2004 SAN BERNARDINO CA TRAINED SPOTTER
FLASH FLOODING HAS CLOSED HIGHWAY 62 FROM TWENTYNINE
PALMS TO JOSHUA TREE. HIGHWAY 247 FROM THE JUNCTION OF
HIGHWAY 62 TO LUCERNE VALLEY IS ALSO CLOSED.
0345 PM FLASH FLOOD JOSHUA TREE 34.13N 116.32W
08/15/2004 SAN BERNARDINO CA TRAINED SPOTTER
SIGNIFICANT FLASH FLOODING IN THE TOWN OF JOSHUA TREE.
SPOTTER REPORTED 1.50 INCHES OF RAIN IN AN HOUR.
&&
ASGThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 1:18 PM PDT | Severe Thunderstorm Warning | VEF | Lincoln | 57 min |
| Aug 16, 2:29 PM PDT | Flash Flood Warning | VEF | Clark | 2 hr |
| Aug 16, 2:49 PM PDT | Severe Thunderstorm Warning | VEF | Lincoln | 41 min |
| Aug 16, 3:30 PM PDT | Flash Flood Warning | VEF | Clark | 2 hr |
| Aug 15, 7:45 PM PDT | Flash Flood Warning | VEF | Inyo | 45 days |
Nearby
Flash Flood Warnings in Nevada, 2004Flash Flood Warnings in California, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.